When we humans consume alcohol, like most other drugs, it goes through certain metabolic processes. Interestingly, our liver produces an enzyme called alcohol dehydrogenase, which converts alcohol to acetaldehyde. Acetaldehyde, is further degraded by another enzyme acetaldehyde dehydrogenase.
Today’s talk about diabetes is really interesting. Are you ever worried of serious hypoglycemia (i.e. low blood sugar level) that occur in diabetes patients. Diabetes affected individuals are generally prone to severe hypoglycemia when they are on some glucose lowering medicine like insulin. Severe hypoglycaemia itself is a life threatening emergency but the consequences of such hypoglycaemia may be long term too. According to a new finding, if the glucose levels drop too much it may increase the risk of heart disease. Therefore, a correct dosing is required so that frequent episodes of hypoglycaemia don’t happen oftenly. Simultaneously, patients may also not change their medicine dosage without their doctors advice.
For all your health concerns please be guided by your healthcare provider. Please cross check information from other sources too. References- link
Hang on, please don’t escape reading this post title. This might sound meticulously head banging scientific scrap if you aren’t a part of medical family but the topic has some essence in real life so tried to coin it in simplest form possible by me. First lets do a background check about beta blockers, which are a set of drugs blocking beta receptors and have various uses in treatment of hypertension, angina, myocardial infarction, glaucoma etc. Many people are using this drugs although they might not know that the drug is a beta blocker.Some examples of beta blockers are- propranolol, metoprolol, esmolol, pindolol, acebutolol etc. This are generic names not the company names so if you check the generic name in the packet of your medicine you might find some of these.
Now lets focus on what is done when a beta-blocker overdose situation occurs. Such overdose are treated by glucagon a hormone normally known to increase the blood glucose level and used in treating hypoglycemia (i.e. low blood glucose situations; eg. fasting for long periods might cause hypoglycemia). Todays post is focused on how glucagon helps us dealing with the overdose situation. Glucagon is a hormone normally produced in our pancreas and it’s role is to increases blood glucose level (somewhat opposite to insulin action, another pancreatic hormone). Following is the likely explanation: normal beta functions in our body are like dilating our bronchial muscle in respiratory tract, increasing our heart rate etc. and to achieve these beta receptor functions increase a component in body called cAMP. So, if beta action is blocked by beta-blocking drugs the action of cAMP will fall. Here is how glucagon helps in overdose situation, it raises the level of cAMP which was primarily suppressed by beta-blockers. So if a beta-blocker overdose slowed or stopped the heart the glucagon might bring the pace back.
Hope that was not a overdose of medical talk. There are a lot of such interesting stuff about beta blockers to discuss, afraid can’t talk about it here since this post was dedicated to the hidden hero, glucagon. In some other post, some other day will try bringing up some other yummy discussion about beta blockers. The above discussion is probably a complicated stuff to understand for persons of non medical background but if you understood, CONGRATULATIONs!
The Glucagon Emergency Rescue Kit
You may share your opinions below in the comments section. For all your health concerns please be guided by your healthcare provider. Please cross check information from other sources too. Reference:- link